Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 45, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 30, 2017, 6:18 PM MDT for Colfax County, New Mexico. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2017, 6:18 PM MDT (00:18 UTC)
- Expired
- Sep 30, 2017, 8:15 PM MDT
- In force
- 117 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Cannon AFB radar (KFDX), 204 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted.
092 WGUS55 KABQ 010018 FFWABQ NMC007-010215- /O.NEW.KABQ.FF.W.0045.171001T0018Z-171001T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 618 PM MDT SAT SEP 30 2017 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Southeastern Colfax County in northeastern New Mexico... * Until 815 PM MDT. * At 617 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of southeastern Colfax County. Areas just to the south of the town of Springer will be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3636 10439 3627 10447 3626 10467 3635 10467 $$ 54
1 follow-up statement
039 WGUS75 KABQ 010146 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 746 PM MDT SAT SEP 30 2017 NMC007-010156- /O.CAN.KABQ.FF.W.0045.000000T0000Z-171001T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colfax- 746 PM MDT SAT SEP 30 2017 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COLFAX COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3636 10439 3627 10447 3626 10467 3635 10467 $$ 54
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 5:47 PM MDT, 31 minutes earlier.
Area forecast discussion, Sep 30, 5:47 PM MDT, 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 547 PM MDT Sat Sep 30 2017 .UPDATE... Removed the FLash Flood Watch Headline from the appropriate zones. There could still be isolated flash flooding this evening, but over very small areas. CHJ && .PREV DISCUSSION...543 PM MDT Sat Sep 30 2017... .AVIATION... 00Z TAF CYCLE Higher terrain obscured. Increaasing westerly flow aloft will continue to push drier air into western and central NM through 01/18Z. Sct showers and tstms will begin to favor central and ern NM by 03Z with brief MVFR to IFR cigs/vsbys, hail and wind gusts to 50kt with the stronger storms. IFR cigs/vsbys in br to return to areas from the east slopes of the central mt chain across the ern plains by 02Z and persisting through 01/13Z when strengthening sw sfc winds start to erode the low clouds. && .PREV DISCUSSION...155 PM MDT Sat Sep 30 2017... .SYNOPSIS... One more active weather afternoon and night before we get a break Sunday into Monday. Storms should fire along a dry line Monday evening on the eastern plains, and more widespread on Tuesday afternoon and evening. A back door cold front will plunge south Tuesday night into Wednesday with a fresh supply of moisture. Wednesday through Thursday will be unsettled area wide before a drying trend Friday into next weekend. && .DISCUSSION... Another busy afternoon underway with showers and thunderstorms firing across northwest NM. A short wave trough over northern NM will keep it active through the evening and into the night. Main weather threat will be flash flooding as many areas are already saturated from rain over the past week. Isolated severe weather is also possible. Finally some drying Sunday in the wake of the short wave trough. There will be much less storm coverage, while temperatures rise 5 to 10 degrees above today, mostly near normal. Monday will be dry as well during the day, but a dry line may activate on the far eastern plains Monday evening. This will spread moisture west, making Tuesday afternoon and evening more active across much of the east. A back door cold front will plunge south Tuesday night and west Wednesday, increasing low level moisture over much of the state. This means another round of widespread rain for Wednesday through Thursday evening. Another drying trend for Friday and Saturday as a trough swings through the state. CHJ && .FIRE WEATHER... Wet conditions continue as showers and storms impact NM once again today. Soil moisture values have improved even further across most of northern and central NM, with the exception of some patchy areas along the Arizona border. The next round of storms firing up near the Cont Divide will shift east across NM and drop widespread wetting rainfall again through this evening. More fog, low clouds, and spotty showers overnight will taper off by sunrise Sunday. Drier air over Arizona will move east across NM Sunday and trend humidities 25 to 35% lower than today. Ventilation will improve to excellent across the western half and good across the east. Temps will trend nearly 10 degrees warmer with deeper mixing allowing for some late day breezes. Overnight recoveries Monday morning will still be very good all areas with wet soils in place. The next upper level wave will approach the Great Basin Monday and spread stronger winds over NM. Southwest winds of 25 to 35mph with gusts as high as 50 mph are possible across western NM and over the northeastern plains. Ventilation will be excellent all areas with moderate to high haines and temps slightly above normal. Min RH will range from 10 to 15% across the west to 20 to 30% across the east. Low level moisture will begin surging northwest again across the east Monday evening. Showers and storms are possible once again with locally heavy rainfall. This moisture will continue advancing to the northwest Tuesday and especially Wednesday as the upper level wave deepens over Nevada. This will also help draw mid and upper level moisture into the state and set the stage for at least scattered showers and storms with locally heavy rainfall as far west as the Cont Divide through Friday. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 40
Hazardous weather outlook, Sep 30, 4:16 AM MDT, 14 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 416 AM MDT Sat Sep 30 2017 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 416 AM MDT Sat Sep 30 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect into this evening for portions of central and northern New Mexico. A few strong to severe storms are possible later this afternoon, mainly between the Continental Divide and the Rio Grande Valley. Large hail is the primary threat, with potential for significant hail accumulation on roadways. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few severe storms are possible across the Eastern Plains Tuesday afternoon and evening. Locally heavy rainfall and potential flash flooding are possible by the end of the work week across much of central and western New Mexico. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Special weather statement, Sep 30, 5:24 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Albuquerque NM 524 PM MDT SAT SEP 30 2017 NMZ511-519-010000- Jemez Mountains-Middle Rio Grande Valley/Albuquerque Metro Area- 524 PM MDT SAT SEP 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL COUNTY UNTIL 600 PM MDT... At 524 PM MDT, Doppler radar was tracking a strong thunderstorm near Zia Pueblo, or 13 miles northwest of Bernalillo, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northern Rio Rancho, Bernalillo, San Ysidro, Enchanted Hills, Mariposa, Zia Pueblo, Coronado State Monument, Jemez Pueblo, Santa Ana Pueblo and Ponderosa. This includes Interstate 25 between Mile Markers 241 and 243. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3536 10687 3563 10682 3566 10645 3529 10653 TIME...MOT...LOC 2324Z 272DEG 22KT 3549 10667 Guyer
Local storm report, Sep 30, 5:26 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 PM MDT SAT SEP 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SPRINGER 36.37N 104.59W
09/30/2017 M1.25 INCH COLFAX NM LAW ENFORCEMENT
&&
EVENT NUMBER ABQ1702210
TRMLocal storm report, Sep 30, 5:57 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT SAT SEP 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 1 ENE RIO RANCHO 35.28N 106.65W
09/30/2017 M1.00 INCH SANDOVAL NM NWS EMPLOYEE
NORTHERN AND ROCKAWAY.
&&
EVENT NUMBER ABQ1702211
TRMSpecial weather statement, Sep 30, 5:57 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
557 PM MDT SAT SEP 30 2017
NMZ519-010030-
Middle Rio Grande Valley/Albuquerque Metro Area-
557 PM MDT SAT SEP 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 630 PM
MDT...
At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Isleta Pueblo, or 10 miles north of Los Lunas, moving east at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Albuquerque, South Valley and North Valley.
This includes the following highways...
Interstate 40 between Mile Markers 150 and 168.
Interstate 25 between Mile Markers 211 and 225.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3513 10648 3512 10649 3510 10648 3491 10649
3492 10677 3509 10679 3512 10668 3514 10648
TIME...MOT...LOC 2357Z 275DEG 28KT 3496 10673
KJLocal storm report, Sep 30, 5:59 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 PM MDT SAT SEP 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 SW RIO RANCHO 35.26N 106.68W
09/30/2017 M0.75 INCH SANDOVAL NM PUBLIC
&&
EVENT NUMBER ABQ1702212
99Special weather statement, Sep 30, 6:07 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Albuquerque NM 607 PM MDT SAT SEP 30 2017 NMZ527-528-530-531-010030- Far Northeast Highlands-Union County-Harding County-Raton Ridge/Johnson Mesa- 607 PM MDT SAT SEP 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING...WEST CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 630 PM MDT... At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near Abbott, or 14 miles east of Springer, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Abbott, Gladstone and Farley. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3622 10441 3641 10443 3649 10397 3619 10397 TIME...MOT...LOC 0007Z 264DEG 26KT 3633 10434 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 6:07 PM MDT | Special Weather Statement | ABQ | Colfax | 23 min |
| Sep 30, 6:10 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval, Santa Fe | 25 min |
| Sep 30, 6:11 PM MDT | Flash Flood Warning | ABQ | Sandoval | 64 min |
| Sep 30, 6:14 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Valencia | 46 min |
| Sep 30, 6:21 PM MDT | Special Weather Statement | ABQ | Union | 24 min |
| Sep 30, 6:29 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Socorro, Valencia | 2 hr |
| Sep 30, 6:33 PM MDT | Severe Thunderstorm Warning | ABQ | Santa Fe | 32 min |
| Sep 30, 6:35 PM MDT | Special Weather Statement | ABQ | Mora | 25 min |
| Sep 30, 6:43 PM MDT | Special Weather Statement | ABQ | Guadalupe | 32 min |
| Sep 30, 6:43 PM MDT | Tornado Warning | ABQ | Valencia | 32 min |
| Sep 30, 6:45 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Sep 30, 6:46 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Valencia | 119 min |
| Sep 30, 7:00 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance, Valencia | 45 min |
| Sep 30, 7:09 PM MDT | Flash Flood Warning | ABQ | Sandoval | 66 min |
| Sep 30, 7:17 PM MDT | Tornado Warning | ABQ | Torrance, Valencia | 15 min |
| Sep 30, 7:18 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 30 min |
| Sep 30, 7:22 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 113 min |
| Sep 30, 7:32 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 118 min |
| Sep 30, 7:44 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 25 min |
| Sep 30, 8:22 PM MDT | Special Weather Statement | ABQ | Bernalillo | 53 min |
| Sep 30, 9:36 PM MDT | Special Weather Statement | ABQ | Torrance | 39 min |
| Sep 30, 11:14 PM MDT | Special Weather Statement | ABQ | Guadalupe | 46 min |
| Oct 1, 12:06 AM MDT | Special Weather Statement | ABQ | Guadalupe | 39 min |
| Oct 1, 1:30 PM MDT | Special Weather Statement | ABQ | Harding | 15 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.